South Dakota, 2006Tornado in South Dakota, September 16, 2006
September 16, 2006 · NWS ABR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 16, 1:42 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 16, 1:42 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT SAT SEP 16 2006
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
STARTING TO SEE CONVECTION ACROSS JONES AND LYMAN COUNTIES THIS
AFTERNOON AS UPPER LEVEL WAVE AND JET MAX MOVE OVER THE AREA.
TORNADO WATCH 774 IN EFFECT UNTIL 10 PM CDT THIS EVENING. EXPECT
AREAL COVERAGE AND INTENSITY TO INCREASE DURING THE REMAINDER OF
THE AFTERNOON AND INTO THE EVENING HOURS. HAVE ALSO DELAYED THE
START OF WIND ADVISORY UNTIL 09Z TONIGHT. MODELS DO NOT REALLY
BRING STRONGER WINDS INTO CENTRAL SD UNTIL VERY EARLY TOMORROW
MORNING...WITH WINDS INCREASING DURING THE DAY...ESPECIALLY ACROSS
THE NORTHERN CWA. THE REMAINDER OF THE FORECAST WAS STILL ON
TRACK. ONLY CHANGE WAS TO LESSEN PRECIP CHANCES ACROSS THE
SOUTHERN CWA FOR SUNDAY AS IT APPEARS PRECIP WILL START IN ND AND
MOVE SOUTH INTO SD THROUGHOUT THE DAY. MAY ALSO NEED A WIND
ADVISORY FOR MONDAY AS STRONG PRESSURE GRADIENT REMAINS OVER THE
AREA.
.LONG TERM...BIGGEST CHALLENGE TO THE EXTENDED WILL BE PCPN CHANCES
MID-WEEK...AND TEMPS HEADING INTO THE WEEKEND.
TUESDAY STARTS OFF WITH NORTH FLOW BEHIND EXITING CLOSED SYSTEM. AS
USUAL...LOW LEVEL CAA STRATUS IS A CONCERN ALONG ERN SD FOR THE DAY
TUESDAY...BUT SHOULD REMAIN DRY AND QUIET OVERALL. BRIEF 5H RIDGE
PASSES OVER THE AREA WEDNESDAY IN ADVANCE OF NEXT 5H SYSTEM CLOSING
OFF BY THURSDAY OVER CWA. CURRENTLY HAVE LIGHT RAIN IN
FORECAST...AND SAW NO REAL REASON TO DIFFER ON THINKING...ALTHO
STRONG 7H THETA-E FORCING IN ADVANCE OF WAVE COUPLED WITH UPPER
DIVERGENT SIGNAL AND SMALL AREA OF 7H LAPSE RATES COLDER THAN 7
DEGREE C GIVES A HINT THAT SOME ISO/SCT CONVECTION COULD OCCUR AS
WELL. DID UP POPS SLIGHTLY IN THE CHC CATEGORY FROM NW-SE ACROSS CWA
AS GFS/ENSEMBLES POINT TOWARD THIS AREA AS BEST
FORCING/FRONTOGENESIS TAKING PLACE. BEHIND THIS SYSTEM AS IT
PASSES...85H TEMPS STAY IN THE ZERO TO +5 RANGE ALL CWA WIDE...SO
CONTINUED COOL ALSO LOOKS OK.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 4 AM CDT /3 AM MDT/ TO 8 PM CDT /7 PM MDT/
SUNDAY FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-
WALWORTH.
MN...NONE.
&&
TT/DHHazardous weather outlook, Sep 16, 3:58 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT SAT SEP 16 2006
SDZ003-015-033>035-045-048-051-171000-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
458 AM CDT SAT SEP 16 2006 /358 AM MDT SAT SEP 16 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. OTHERWISE...STRONG WEST TO
NORTHWEST WINDS ARE EXEPCTED TO DEVELOP TONIGHT FROM 25 TO 40 MPH
WITH GUSTS TO 50 MPH. A WIND ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY EVENING AS THE
WIND ADVISORY CONTINUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MNZ039-046-SDZ006>008-011-018>023-171000-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
458 AM CDT SAT SEP 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS
WITH A TORNADO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING.
SDZ004-005-009-010-016-017-036-037-171000-
CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-HYDE-HAND-
458 AM CDT SAT SEP 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS
WITH A TORNADO POSSIBLE. OTHERWISE...STRONG WEST TO NORTHWEST
WINDS ARE EXEPCTED TO DEVELOP TONIGHT FROM 25 TO 40 MPH WITH GUSTS
TO 50 MPH. A WIND ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY EVENING AS THE
WIND ADVISORY CONTINUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT.
MOHR
Tornado, Clark
- When
- September 16, 3:37 PM CST to 3:38 PM CST
- Where
- Clark County, 4 mi W of Clark
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- COOP STATION
- Coordinates
- 44.883, -97.800
A weak tornado touched down briefly west of Clark. The tornado caused no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 16, 20061 death · $31 million · F2 · 31 events
- Debris Flow in Colorado, September 16, 20061 death · $100,000 · 1 event
- Rip Current in Florida, September 16, 20061 death · 1 event
- Tornado in South Dakota, September 16, 2006$100,000 · F2 · 1 event
- Hail and Damaging Winds in Nebraska, September 16, 2006$1.1 million · 2 in hail · 13 events
- Hail and Damaging Winds in Iowa, September 16 to 17, 2006$305,000 · 66 kt wind · 34 events
- Flood in Nebraska, September 16 to 17, 2006$500,000 · 1 event
- Hail and Damaging Winds in Kansas, September 16, 2006$30,000 · 56 kt wind · 3 events
- Tornado in South Dakota, September 16, 2006$10,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, September 16 to 17, 2006$10,000 · 1 in hail · 15 events
- Frost and Freeze in Colorado, September 16 to 17, 200612 events
- Hail and Damaging Winds in Kansas, September 16, 20061.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5533795.